Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 11, 2021, 3:02 PM CDT for Fayette County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 3:02 PM CDT (20:02 UTC)
- Expired
- Aug 11, 2021, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.25 in
- Wind
- 40
County Fayette County, AL
The radar
The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160
WWUS84 KBMX 112002
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT Wed Aug 11 2021
ALZ011-013-015-022-023-112045-
Fayette AL-Walker AL-Pickens AL-Tuscaloosa AL-Marion AL-
302 PM CDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of northwestern Walker,
northwestern Tuscaloosa, southeastern Marion, northeastern Pickens
and Fayette Counties through 345 PM CDT...
At 302 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Poplar Springs to near Coker. Movement was
west at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northport, Winfield, Fayette, Carbon Hill, Gordo, Reform, Guin,
Berry, Coker, Brilliant, Glen Allen, Kansas, Belk, Gu-
Win, Eldridge, Bankston, Samantha, Lake Lurleen State Park,
Tuscaloosa Regional Airport and Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3353 8800 3353 8795 3411 8795 3407 8763
3400 8764 3400 8751 3317 8760 3321 8803
TIME...MOT...LOC 2002Z 107DEG 8KT 3398 8742 3326 8765
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
61What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 1:34 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 11, 1:34 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 134 PM CDT Wed Aug 11 2021 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 1258 PM CDT Wed Aug 11 2021/ Showers and thunderstorms will continue to develop across the state through the afternoon and early evening. Activity may be more limited in the far southeast and far northwestern counties where low level convergence and moisture are not as strong. For the rest of the area...instabilities are around 4000 J/kg with LI around -8C and light wind profiles. Storms that develop will have very little movement allowing for heavy rain and downburst winds possible in the stronger storms. Localized flooding is a threat as storms backbuild and move over the same areas. Downed trees are also a threat with any downburst or microburst events. Temperatures will be in the lower 90's...with slightly lower temperatures across Jefferson and Shelby Counties where storms have remained for several hours. With the abundant moisture profile...heat indices will be in the triple digits again with a Heat Advisory remaining in effect through the afternoon. Tonight...convection will weaken after sunset with patchy fog possible again through the early morning. Low temperatures will be in the low to mid 70's. Thursday...Alabama will be in the same weather pattern with scattered showers and thunderstorms possible across the entire area beginning in the late morning and lasting through the afternoon. Instabilities will be again between 2000 and 3000 with high PW values...light winds...and DCAPE at or slightly less than 1000 J/kg. Expect strong storms with very little movement to produce frequent lightning...localized flooding rainfall threat...and strong downburst winds. High temperatures will be in the lower 90's. Heat indices will be around the triple digits through the afternoon...but with the anticipated cloud cover causing slightly lower high temperatures...the heat indices wont' be quite high enough to warrant another Heat Advisory. 24 .LONG TERM... /Updated at 345 AM CDT Wed Aug 11 2021/ Friday through Tuesday. Persistence remains in the forecast through this weekend as Central Alabama is situated in a mundane, summer pattern typical for this time of year. Abundance of heat and humidity will continue, which not only suggests elevated heat indices at times, but necessary moisture/instability for diurnal convection. The flattened sub-tropical ridge will remain across the Southeast through this time, though more prominent ridging is forecast across the West Friday. Guidance also progs an upper-level low meandering to our southeast on Fri/Sat. This might have some effect on rain chances, but I've kept PoPs in the 30-50% range each day through Sunday due to expected instability and PWs in the 1.8-2.1" range. The NHC is forecasting Tropical Storm Fred to make an approach toward the northeastern Gulf Coast late Sunday and early Monday. The latest forecast track brings it northward across eastern Alabama and western Georgia on Mon/Tue as it follows a weakness in the sub-tropical ridge. As a result, I've shown a decrease in temperatures for these days as well as an increase in PoPs. This is a very generalized forecast for now - specifics remain too uncertain at this time. The good news is the tropical cyclone will be in a weakening state as it moves inland. It's also forecast to be to our east. If we remain on the western side of the circulation, as is currently expected, impacts should remain very limited. For now there is no need for particulars in the HWO. We're still several days out and there's a typical amount of uncertainty in the track/intensity of Fred. The forecast and expected impacts from Fred will become more clear over the coming days. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Scattered showers and thunderstorms will continue across the area through the day. The best convergence will be in the central part of the state...with a tempo in for MVFR visibilities at these TAF sites. Otherwise...only included VCTS for now for the rest of the area due to uncertainty in timing and placement this afternoon and evening. Activity should weaken at sunset. Tonight...plenty of low level moisture is expected to yield more fog development...at least MVFR visibilities. Scattered showers and thunderstorms are possible again tomorrow beginning late morning lasting through the afternoon. 24 && .FIRE WEATHER... Southerly to southwesterly surface and transport winds continue at 5-8 mph through through tomorrow. Winds generally become light and variable after peak heating with patchy fog overnight. Otherwise, diurnal rain chances also continue each afternoon due to the abundance of heat and humidity. Minimum RH values should remain above 50% for the next several days. A Heat Advisory remains in effect. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 92 71 92 72 / 20 50 20 40 20 Anniston 74 92 72 92 73 / 20 50 20 40 20 Birmingham 74 93 73 93 73 / 20 50 20 40 20 Tuscaloosa 74 92 74 94 74 / 20 50 20 40 20 Calera 74 90 73 91 73 / 30 50 20 40 20 Auburn 73 90 72 91 73 / 30 50 20 40 20 Montgomery 74 93 73 95 74 / 30 50 20 40 20 Troy 73 93 73 94 73 / 30 50 20 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 9 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chilton...Clay...Coosa...Dallas...Elmore...Etowah... Fayette...Greene...Hale...Jefferson...Lamar...Lowndes...Macon... Marengo...Marion...Montgomery...Perry...Pickens...Pike... Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Aug 11, 2:50 PM CDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 250 PM CDT Wed Aug 11 2021 ALZ011>015-017>050-122300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 250 PM CDT Wed Aug 11 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heat indices may 105 degrees across portions of southern and west Central Alabama this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions will continue through Saturday with heat indices from 100 to 105 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 11, 2:05 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
205 PM CDT Wed Aug 11 2021
ALZ013-015-023-111930-
Fayette AL-Walker AL-Tuscaloosa AL-
205 PM CDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of central Walker, north
central Tuscaloosa and eastern Fayette Counties through 230 PM CDT...
At 205 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oakman to near Deerlick Creek Campgrounds.
Movement was northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern Tuscaloosa, Northport, Jasper, Holt, Brookwood, Berry,
Parrish, Coker, Oakman, Samantha, Boley Springs, Deerlick Creek
Campgrounds, Bankhead Lock And Dam, Binion Creek Landing, Whitson,
Lake Tuscaloosa, East Brookwood, Windham Springs, Flatwoods and West
Corona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3380 8724 3353 8726 3352 8728 3350 8727
3350 8729 3348 8729 3349 8733 3347 8734
3344 8731 3344 8729 3342 8727 3321 8729
3323 8766 3388 8762
TIME...MOT...LOC 1905Z 175DEG 15KT 3379 8737 3327 8740
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 2:27 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
227 PM CDT Wed Aug 11 2021
ALZ013-015-023-112015-
Fayette AL-Walker AL-Tuscaloosa AL-
227 PM CDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of southwestern Walker,
north central Tuscaloosa and eastern Fayette Counties through 315 PM
CDT...
At 227 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Jasper to Deerlick Creek
Campgrounds. Movement was northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern Tuscaloosa, Northport, Jasper, Carbon Hill, Holt, Brookwood,
Berry, Oakman, Kansas, Samantha, Boley Springs, Deerlick Creek
Campgrounds, Bankhead Lock And Dam, Binion Creek Landing, Whitson,
Lake Tuscaloosa, Windham Springs, Flatwoods, West Corona and
Peterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 8763 3324 8765 3322 8737 3385 8731
TIME...MOT...LOC 1927Z 147DEG 5KT 3383 8741 3327 8745
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 2:34 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
234 PM CDT Wed Aug 11 2021
ALZ019-112000-
Calhoun AL-
234 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of Calhoun County
through 300 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anniston, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anniston, Oxford, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Glencoe, Weaver, Hobson City, Blue Mountain,
Alexandria, Jacksonville State University, Choccolocco, Sulphur
Springs and Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3365 8564 3364 8565 3361 8592 3389 8598
3389 8597 3391 8597 3392 8593 3391 8593
3391 8590 3394 8590 3395 8581 3393 8574
3395 8574 3396 8567
TIME...MOT...LOC 1934Z 171DEG 12KT 3368 8578
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 2:44 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
244 PM CDT Wed Aug 11 2021
ALZ037-112015-
Tallapoosa AL-
244 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northern Tallapoosa
County through 315 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hillabee Creek, or 7 miles east of Alexander City, moving northwest
at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alexander City, Jacksons' Gap, New Site, Goldville, Hillabee Creek,
Northern Lake Martin, Hackneyville, Eagle Creek, Horseshoe Bend and
Horseshoe Bend National Military Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3287 8590 3307 8601 3309 8601 3309 8598
3311 8597 3311 8571 3289 8567
TIME...MOT...LOC 1943Z 146DEG 7KT 3295 8580
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 2:58 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
258 PM CDT Wed Aug 11 2021
ALZ018-019-112030-
Calhoun AL-Etowah AL-
258 PM CDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of Calhoun and
southeastern Etowah Counties through 330 PM CDT...
At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glencoe to near Oxford Lake. Movement was
north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gadsden, Anniston, Oxford, Jacksonville, Hokes Bluff, Cobb Town, West
End-Cobb Town, Fort McClellan, Saks, Glencoe, Weaver, Hobson City,
Anniston Regional Airport, Blue Mountain, Alexandria, Jacksonville
State University, Oxford Lake, Southside, Gadsden Steam Plant and
Choccolocco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 8574 3397 8574 3397 8572 3363 8566
3363 8569 3361 8569 3361 8572 3360 8573
3358 8586 3359 8590 3385 8600 3401 8600
3404 8576
TIME...MOT...LOC 1958Z 173DEG 12KT 3390 8586 3362 8577
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT Wed Aug 11 2021
ALZ011-013-015-022-023-112045-
Fayette AL-Walker AL-Pickens AL-Tuscaloosa AL-Marion AL-
302 PM CDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of northwestern Walker,
northwestern Tuscaloosa, southeastern Marion, northeastern Pickens
and Fayette Counties through 345 PM CDT...
At 302 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Poplar Springs to near Coker. Movement was
west at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northport, Winfield, Fayette, Carbon Hill, Gordo, Reform, Guin,
Berry, Coker, Brilliant, Glen Allen, Kansas, Belk, Gu-
Win, Eldridge, Bankston, Samantha, Lake Lurleen State Park,
Tuscaloosa Regional Airport and Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3353 8800 3353 8795 3411 8795 3407 8763
3400 8764 3400 8751 3317 8760 3321 8803
TIME...MOT...LOC 2002Z 107DEG 8KT 3398 8742 3326 8765
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:17 PM CDT | Special Weather Statement | BMX | Coosa | 28 min |
| Aug 10, 8:44 PM CDT | Special Weather Statement | BMX | Coosa | 31 min |
| Aug 11, 12:10 PM CDT | Areal Flood Advisory | BMX | Jefferson | 110 min |
| Aug 11, 12:40 PM CDT | Special Weather Statement | BMX | Shelby | 35 min |
| Aug 11, 12:53 PM CDT | Special Weather Statement | BMX | St. Clair | 37 min |
| Aug 11, 1:05 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 25 min |
| Aug 11, 1:15 PM CDT | Special Weather Statement | BMX | Jefferson | 30 min |
| Aug 11, 1:23 PM CDT | Special Weather Statement | BMX | Shelby | 37 min |
| Aug 11, 1:28 PM CDT | Special Weather Statement | BMX | St. Clair | 32 min |
| Aug 11, 1:46 PM CDT | Special Weather Statement | BMX | Jefferson | 29 min |
| Aug 11, 1:49 PM CDT | Special Weather Statement | BMX | Bibb, Shelby | 26 min |
| Aug 11, 2:05 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 25 min |
| Aug 11, 2:27 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 48 min |
| Aug 11, 2:34 PM CDT | Special Weather Statement | BMX | Calhoun | 26 min |
| Aug 11, 2:44 PM CDT | Special Weather Statement | BMX | Tallapoosa | 31 min |
| Aug 11, 2:58 PM CDT | Special Weather Statement | BMX | Calhoun | 32 min |
| Aug 11, 3:22 PM CDT | Areal Flood Advisory | BMX | Calhoun | 105 min |
| Aug 11, 3:28 PM CDT | Special Weather Statement | BMX | Cherokee | 32 min |
| Aug 11, 3:41 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Pickens, Winston | 49 min |
| Aug 11, 3:52 PM CDT | Special Weather Statement | BMX | DeKalb | 23 min |
| Aug 11, 4:38 PM CDT | Special Weather Statement | BMX | Greene | 37 min |
| Aug 11, 5:19 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| Aug 11, 6:18 PM CDT | Special Weather Statement | BMX | Pike | 27 min |
| Aug 11, 6:25 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 20 min |
| Aug 11, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 30 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.